LT is a 67-year-old white male presenting to your ambulatory care clinic for a CMR. He says his wife tells him he is taking too many medications and he wants your help evaluating his current regimen. Recent issues have been a rash due to dermatitis for which he was prescribed prednisone for 14 days. He also reports that blood sugars are higher than usual and into the 200s at times. He was previously almost always below 180.
PMH: HTN, HFrEF, DMII, Hyperlipidemia, GAD, PTSD, Open-angle glaucoma, Osteoarthritis,
Knee replacement (6 mos ago)
- Lisinopril 20mg po qday (6 years)
- Metoprolol Tartrate 50mg po bid (4 years)
- Chlorthalidone 50mg po qday (6 years)
- Cartia XT 240mg po qday (4 years)
- Lasix 40mg po bid 8am and 2pm x 2 weeks (started 1 week ago)
- Metformin 1000mg po bid (7 years)
- Glipizide 10mg po qday (6 years)
- Januvia 100mg po qday (1 years)
- Atorvastatin 40mg po qhs (7 years)
- Duloxetine 60mg po qday (9 years)
- Latanoprost 0.005% i gtt ou qhs (3 years)
- Docusate/senna 50/8.6 ii po qam (6 mos)
- Miralax 1 capful mixed in 4-8 oz of water po qday (3 years)
- Naproxen 220mg po bid
- Advil PM 2 caplets po qhs prn
- Hx of Norco 5/325 due to knee replacement. (Stopped 3 mos ago)
- Vitamin D3 25mcg po qday (1 year was told by a friend to help prevent Covid)
- Aspirin 81mg po qday (self-prescribed 2 years ago)
- Prednisone 20 mg qday
It would be ideal to know the backstory of dermatitis/rash. I’d be curious to know why topical agents didn’t do the trick? I’d also be curious to know the size of the area. Prednisone is not the greatest drug for someone with diabetes and obviously, we’d like to avoid systemic corticosteroids if possible. I’d like to avoid 14 days if possible too and maybe look at 5-10 if that is reasonable to manage the rash and minimize the impact on high blood sugars.
Duplicate NSAIDs are a concern. They can impact heart failure in a negative fashion. I’m not thrilled about the prospects of using an anticholinergic medication in a 67-year-old as well. With both of these being true, I’d definitely like to get rid of the Advil PM.
I would additionally like to address the diabetes regimen. This is a great candidate for an SGLT-2 inhibitor given the history of HFrEF and diabetes. The sulfonylurea would be the first to go in place of the SGLT-2 inhibitor. However, knowing that the patient is still on the prednisone, it might be nice for them to be off of it and stabilized prior to doing the sulfonylurea/SGLT-2 transition. Seeing the Lasix and chlorthalidone, I would want to be really careful with dropping blood pressure and renal function/electrolyte monitoring. If the SGLT-2 is effective, I’d also consider trying to taper off the Januvia.
We have two laxatives on board, so that might be an option to try to reduce medications further. Also, keep in mind that the Advil “PM” would likely worsen constipation. The opioid has been stopped so this may be another reason why the laxatives could be reduced.
What else would you address in this situation?
Did you enjoy this blog post? Subscribers are emailed new blog posts TWICE per week! In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice